Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 199, NWS Wichita, KS

August 11, 2010Harvey County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 11, 2010, 7:00 PM CDT for Harvey County, Marion County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2010, 7:00 PM CDT (00:00 UTC)
Expired
Aug 11, 2010, 7:45 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Harvey County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1724 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:37 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 11, 6:37 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT WED AUG 11 2010

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN THROUGH THIS TAF PACKAGE WILL BE CONVECTION
OVER THE NEXT FEW HOURS.

STORMS DEVELOPED LATE THIS AFTERNOON NEAR A WEAK SURFACE FRONT. THE
MOST WIDESPREAD CONVECTION HAS MOSTLY BEEN JUST NORTHEAST OF THE
FORECAST AREA. IF ANYTHING DEVELOPS OVER THE FORECAST AREA IT IS
EXPECTED TO REMAIN VERY ISOLATED AND SHOULD ONLY LAST AN HOUR OR SO
AFTER SUNSET. THE WEAK SURFACE FRONT IS EXPECTED TO WASH OUT
OVERNIGHT AS LEE TROUGHING STRENGTHENS. THEREFORE THE BETTER STORM
CHANCES ON THU WILL BE NORTH OF THE FORECAST AREA.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT WED AUG 11 2010/

DISCUSSION...
FORECAST CONCERNS...THE ONGOING HEAT WAVE AND ITS EVENTUAL DEMISE BY
THE WEEKEND.

THE WEAK SURFACE TROF WHICH SAGGED INTO CENTRAL KANSAS IS PROGGED
TO BECOME NON-DESCRIPT AS IT MOVES NORTH TONIGHT...WITH A HOT
SOUTHERLY FLOW EXPECTED ACROSS THE ENTIRE FORECAST AREA THURSDAY.
EVEN WITH POTENTIAL FOR BETTER AFTERNOON MIXING AND LOWER SURFACE
DEW POINTS ALONG THE WESTERN TIER OF COUNTIES ON THURSDAY...THE
HEAT INDICES WILL MOST LIKELY BE WITHIN A DEGREE OF THE EXPECTED
MAXS NEAR 105F. SO HAVE OPTED TO EXPAND THE WARNING FURTHER WEST
AGAIN TO SALINE AND RENO COUNTIES THROUGH FRIDAY...AND ISSUE A
HEAT ADVISORY FOR AREAS TO RUSSELL AND GREAT BEND UNTIL THURSDAY
EVENING.

OTHERWISE...THE HEAT FINALLY LOOKS TO BREAK BY THE WEEKEND...AS
THE SHORT AND MEDIUM RANGE MODELS CONTINUE TO SHOW A SIGNIFICANT
COLD FRONTAL PASSAGE FRIDAY NIGHT INTO SATURDAY...AS A STRONG
CANADIAN UPPER TROF IS PROGGED TO DROP SOUTHEAST INTO THE NORTHERN
ROCKIES AND SLIDE EAST ACROSS THE UPPER MIDWEST. MEANWHILE THE
MEAN UPPER FLOW PATTERN WILL UNDERGO A SIGNIFICANT CHANGE INTO
EARLY NEXT WEEK...AS A LONGWAVE TROFS DEVELOPS ACROSS EASTERN
CANADA INTO THE GREAT LAKES AND OHIO VALLEY...WITH THE UPPER
RIDGE ORIENTED FROM THE SOUTHWEST CONUS INTO THE PACIFIC
NORTHWEST. THIS COULD PLACE A PORTION OF THE FORECAST AREA IN A
PRECARIOUS NORTHWEST FLOW REGIME WITH POTENTIAL FOR PERIODIC
ELEVATED CONVECTIVE CHANCES. THE RELATIVE GOOD NEWS WILL BE THE
BREAK IN THE HEAT INTO EARLY NEXT WEEK.

DARMOFAL

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A VERY WEAK SURFACE BOUNDARY IS STAYING NEARLY STATIONARY ACROSS
CENTRAL KANSAS TODAY...AND IS NOT EXPECTED TO MOVE MUCH THROUGH
THE TAF PERIOD. WINDS WILL REMAIN LIGHT OVER ALL...AND WHILE
ISOLATED THUNDERSTORMS CANNOT BE RULED OUT...THEY ARE CERTAINLY
NOT LIKELY TO BE CLOSE TO ONE OF THESE TAF SITES. BELIEVE THE BEST
CHANCE FOR THUNDERSTORMS WILL BE ACROSS SOUTHEAST KANSAS...SO WILL
LEAVE THE CB MENTION.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76 104  77 105 /  10  10  10  20
HUTCHINSON      75 103  76 104 /  10  10  10  30
NEWTON          75 103  76 103 /  10  10  10  20
ELDORADO        75 102  76 103 /  10  10  10  10
WINFIELD-KWLD   76 102  77 103 /  10  10  10  10
RUSSELL         72 104  73 100 /  10  10  20  40
GREAT BEND      72 105  73 103 /  10  10  20  40
SALINA          76 104  77 103 /  10  10  10  30
MCPHERSON       75 103  76 104 /  10  10  10  30
COFFEYVILLE     76 102  77 103 /  10  10  10  10
CHANUTE         75 101  76 102 /  10  10  10  10
IOLA            75 100  76 101 /  10  10  10  10
PARSONS-KPPF    75 101  76 102 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR KSZ049>053-
067>072-082-083-091>096-098>100.

HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR KSZ032-033-047-048.

&&
Hazardous weather outlook, Aug 11, 3:45 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT WED AUG 11 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
345 PM CDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES WILL RANGE FROM 105 TO 109 DEGREES THROUGH EARLY
THIS EVENING. PLEASE REFER TO THE EXCESSIVE HEAT WARNING AND
HEAT ADVISORY FOR DETAILS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE UNTIL ABOUT MIDNIGHT.
THE STRONGEST STORMS THIS EVENING WILL BE CAPABLE OF PRODUCING
SMALL HAIL...WIND GUSTS TO 55 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE OPPRESSIVE HEAT WILL CONTINUE ACROSS THE AREA THROUGH
FRIDAY...WITH AFTERNOON HEAT INDICES FROM 105 TO 109 DEGREES.
PLEASE REFER TO THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY FOR
DETAILS.

CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS CENTRAL KANSAS
FROM THURSDAY NIGHT INTO FRIDAY MORNING...AND ACROSS THE ENTIRE
AREA BY FRIDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE AND
ALSO PRODUCE LOCALLY HEAVY RAINFALL.

PERIODIC CHANCES FOR THUNDERSTORMS WILL LINGER ACROSS MUCH OF
THE AREA FROM SATURDAY INTO EARLY NEXT WEEK. NO ORGANIZED SEVERE
WEATHER IS EXPECTED...HOWEVER A LOCALLY STRONG STORM WILL BE
POSSIBLE AS WELL AS LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Aug 11, 4:56 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
456 PM CDT WED AUG 11 2010

KSZ053-112230-
CHASE-
456 PM CDT WED AUG 11 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...

AT 455 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SAFFORDVILLE...OR 6 MILES SOUTHEAST OF
COTTONWOOD FALLS...AND MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN
Special weather statement, Aug 11, 6:05 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT WED AUG 11 2010

KSZ082-112330-
KINGMAN-
605 PM CDT WED AUG 11 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN COUNTY...

AT 602 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF ZENDA...OR 10 MILES SOUTHWEST
OF KINGMAN...AND MOVING EAST AT 5 MPH.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Special weather statement, Aug 11, 6:37 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT WED AUG 11 2010

KSZ052-068-120000-
HARVEY-MARION-
637 PM CDT WED AUG 11 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY AND MARION COUNTIES...

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF PEABODY...OR 13 MILES
NORTHEAST OF NEWTON...AND MOVING EAST AT 5 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:17 PM CDTSevere Thunderstorm WarningICTButler42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.